Alert archive / Vermont / Flash Flood Warnings in 1997
Flash Flood Warning 9, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jul 15, 1997, 11:43 AM EDT for Caledonia County, Orange County, Washington County, Vermont. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 1997, 11:43 AM EDT (15:43 UTC)
- Expired
- Jul 15, 1997, 4:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Caledonia County, VT, Orange County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 70 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 3.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 151547 FFWBTV VTC017-015-019-023-005-009-011-152000- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 1143 AM EDT TUE JUL 15 1997 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS EXTENDED THE FLOOD WARNING EFFECTIVE UNTIL 400 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL VERMONT ...ORANGE COUNTY IN NORTH CENTRAL VERMONT ...LAMOILLE COUNTY...ORLEANS COUNTY...WASHINGTON COUNTY IN NORTHEAST VERMONT ...CALEDONIA COUNTY...ESSEX COUNTY IN NORTHWEST VERMONT ...FRANKLIN COUNTY MANY RIVERS AND STREAMS ACROSS THE WARNED AREA CONTINUE OUT OF THEIR BANKS. THE WATER IS EXPECTED TO BEGIN TO SLOWLY RECEDE THROUGH MID AFTERNOON. MORE THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT COULD AGGRAVATE THE FLOOD SITUATION. NUMEROUS SECTIONS OF ROADWAYS HAVE BEEN REPORTED WASHED OUT OR ARE STILL UNDER WATER. THIS SITUATION WILL ONLY GRADUALLY IMPROVE THIS AFTERNOON. EVEN AFTER THE WATER RECEDES...THE RESULTING STRUCTUAL DAMAGE MAY MAKE TRAVEL OVER THESE ROADWAYS UNSAFE. SOME OF THE RIVERS WHICH WILL CONTINUE ABOVE OR NEAR FLOOD ACROSS NORTHEAST VERMONT INCLUDE THE PASSUMPSIC...MISSISQUOI...BLACK...WELLS ...LAMOILLE AND THE WINOOSKI RIVERS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND. DIGIORGI &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 10:02 AM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 15, 10:02 AM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1000 AM EDT TUE JUL 15 1997 BACKDOOR COLD FRONT ALIGNED FROM NEAR MSS TO 1V4. RAINFALL AMOUNTS ALONG THIS BOUNDARY OVERNIGHT WERE 3 TO 5 INCHES WITH LOCALLY HIGHER AMOUNTS. THIS BOUNDARY SHOULD STALL IN THIS VICINITY BEFORE RETREATING BACK TO NORTHEAST. NEXT BOUNDARY APPROACHING FROM WEST WILL CONTINUE TO WEAKEN AS IT MOVES INTO FORECAST AREA TONIGHT. MAIN THREAT TODAY AND TONIGHT WILL BE VERY HEAVY RAINFALL. SEVERE THREAT SHOULD BE MINIMAL...BUT THERE MAY BE SOME ISOLATED DAMAGING WIND/LARGE HAIL REPORTS...ESPECIALLY ACROSS WEST FORECAST AREA WHERE HEATING IS WELL UNDERWAY. FORECAST SUGGESTIONS... THIS AFTERNOON AND THIS EVENING...THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY. HUMID AND HAZY. HIGH 80 TO 85 (75 TO 80 NC-NE VT AND MID TO UPPER 80S ST LAWRENCE). SOUTHWEST WIND 5 TO 15 MPH (EAST TO SOUTHEAST 5 TO 15 E FA). DIGIORGI
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:28 AM EDT | Flash Flood Warning | BTV | Franklin, Orleans | 6 hr |
| Jul 15, 3:45 AM EDT | Flash Flood Warning | BTV | Lamoille | 4 hr |
| Jul 15, 4:43 AM EDT | Flash Flood Warning | BTV | Essex | 4 hr |
| Jul 15, 7:05 AM EDT | Flash Flood Warning | BTV | Caledonia | 5 hr |
| Jul 15, 7:41 AM EDT | Flash Flood Warning | BTV | Essex, Orleans | 4 hr |
| Jul 15, 7:41 AM EDT | Flash Flood Warning | BTV | Franklin, Lamoille | 4 hr |
| Jul 15, 9:46 AM EDT | Flash Flood Warning | BTV | Orange | 3 hr |
| Jul 15, 11:43 AM EDT | Flash Flood Warning | BTV | Essex, Franklin, Lamoille, Orleans | 4 hr |
| Jul 15, 3:55 PM EDT | Flash Flood Warning | BTV | Caledonia, Essex, Franklin, Lamoille, Orleans | 12 hr |
| Jul 15, 3:55 PM EDT | Flash Flood Warning | BTV | Orange, Washington | 12 hr |
Nearby
Flash Flood Warnings in Vermont, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.